Alert archive / Oklahoma / Flash Flood Warnings in 2009
Flash Flood Warning 23, NWS Tulsa, OK
NWS Tulsa, OK issued this flash flood warning at May 10, 2009, 4:25 AM CDT for Choctaw County, Oklahoma. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2009, 4:25 AM CDT (09:25 UTC)
- Expired
- May 10, 2009, 8:15 AM CDT
- In force
- 4 hr
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
- Flood severity
- None
County Choctaw County, OK
The radar
The Western Arkansas radar (KSRX), 185 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 6:45 AM CDT | FLASH FLOOD | 8 W Hugo, OK | WATER OVER HIGHWAY 70 NEAR CROWDER CREEK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 140 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 9.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 561 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KTSA 100925
FFWTSA
OKC023-101315-
/O.NEW.KTSA.FF.W.0023.090510T0925Z-090510T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
425 AM CDT SUN MAY 10 2009
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CHOCTAW COUNTY IN SOUTHEAST OKLAHOMA
* UNTIL 815 AM CDT
* AT 420 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAIN ACROSS MUCH OF CHOCTAW COUNTY. RADAR
INDICATES THAT OVER 2 INCHES OF RAIN HAS ALREADY FALLEN FROM JUST
NORTH OF BOSWELL TO JUST NORTH OF FORT TOWSON. ANOTHER 1-2 INCHES
WILL BE POSSIBLE THROUGH 815 AM CDT.
* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
INCLUDE...KENT...GOODLAND...HUGO...MESSER...SAWYER AND FORT TOWSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IT IS VERY DIFFICULT AT NIGHT TO TELL HOW
MUCH WATER IS ON THE ROADS. IT ONLY TAKES TWO FEET OF RUSHING WATER
TO CARRY AWAY MOST SPORT UTILITY VEHICLES AND PICKUPS. MOTORISTS
SHOULD NOT DRIVE THROUGH WATER OF UNKNOWN DEPTH. TAKE A DIFFERENT
ROUTE TO REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES.
&&
LAT...LON 3389 9552 3388 9554 3394 9558 3389 9569
3390 9575 3387 9577 3387 9582 3393 9593
3416 9597 3416 9516 3394 9514 3396 9523
3390 9525 3389 9532 3386 9534 3386 9546
$$2 follow-up statements
000
WGUS74 KTSA 101139
FFSTSA
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
639 AM CDT SUN MAY 10 2009
OKC023-101315-
/O.CON.KTSA.FF.W.0023.000000T0000Z-090510T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHOCTAW OK-
639 AM CDT SUN MAY 10 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM CDT FOR
CHOCTAW COUNTY...
AT 638 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS THUNDERSTORMS WITH HEAVY RAIN ALONG A LINE EXTENDING FROM 18
MILES SOUTH OF BOSWELL TO 5 MILES EAST OF MESSER...MOVING EAST AT 30
MPH. RADAR INDICATES THAT 3 TO 5 INCHES OF RAIN HAS ALREADY FALLEN
ACROSS PORTIONS OF CHOCTAW COUNTY. ANOTHER INCH WILL BE POSSIBLE
THROUGH 815 AM CDT.
SOME LOCATIONS THAT MAY EXPERIENCE ADDITIONAL HEAVY RAIN INCLUDE
GOODLAND...HUGO...SAWYER AND FORT TOWSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN TULSA.
&&
LAT...LON 3389 9552 3388 9554 3394 9558 3389 9569
3390 9575 3387 9577 3387 9582 3393 9593
3416 9597 3416 9516 3394 9514 3396 9523
3390 9525 3389 9532 3386 9534 3386 9546
$$000
WGUS74 KTSA 101310
FFSTSA
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
810 AM CDT SUN MAY 10 2009
OKC023-101319-
/O.EXP.KTSA.FF.W.0023.000000T0000Z-090510T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHOCTAW OK-
810 AM CDT SUN MAY 10 2009
...THE FLASH FLOOD WARNING FOR CHOCTAW COUNTY EXPIRES AT 815 AM
CDT...
THE WIDESPREAD HEAVY RAINFALL HAS ENDED ACROSS CHOCTAW COUNTY...WITH
ISOLATED SHOWERS AND THUNDERSTORMS LIKELY TO CONTINUE THROUGH THE
MORNING HOURS. SHOULD THE RAIN BECOME MORE WIDESPREAD...THEN
ADDITIONAL FLASH FLOOD WARNINGS WOULD BE REQUIRED.
TO REPORT PREVIOUS FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
TULSA.
LAT...LON 3389 9552 3388 9554 3394 9558 3389 9569
3390 9575 3387 9577 3387 9582 3393 9593
3416 9597 3416 9516 3394 9514 3396 9523
3390 9525 3389 9532 3386 9534 3386 9546
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at May 10, 4:05 AM CDT, 20 minutes earlier.
Area forecast discussion, May 10, 4:05 AM CDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 405 AM CDT SUN MAY 10 2009 .DISCUSSION... CONVECTIVE COMPLEX HAS DEVELOPED IN FAR SOUTHEAST OKLAHOMA OVERNIGHT. ALTHOUGH THE HEAVIER RAINFALL WILL BE WINDING DOWN OVER THE NEXT FEW HOURS...FEEL IT IS PRUDENT TO ISSUE A FLASH FLOOD WATCH EFFECTIVE FROM NOW UNTIL 18Z MONDAY FOR FAR SOUTHEAST OKLAHOMA AS ADDITIONAL HEAVY RAINFALL WILL BE POSSIBLE LATER TONIGHT AND MONDAY MORNING. FOR TODAY...IT LOOKS LIKE FAIRLY WIDESPREAD ALBEIT LIGHT RAINFALL WILL BE THE RULE ALONG WITH CONSIDERABLE CLOUD COVER. THIS SHOULD HOLD TEMPERATURES DOWN INTO THE 60S. WITH A FRONTAL BOUNDARY CONTINUING TO LINGER JUST TO OUR SOUTH...ANOTHER CONVECTIVE COMPLEX LOOKS IMMINENT LATER TONIGHT INTO MONDAY MORNING WITH SOUTHEAST OKLAHOMA MOST UNDER THE GUN FOR HEAVY RAINFALL AMOUNTS. THE FRONTAL BOUNDARY WILL MAKE A BETTER NORTHWARD MOVE BY MONDAY NIGHT AND TUESDAY WITH ADDITIONAL HEAVY RAINFALL POSSIBLE SOMEWHERE IN THE FORECAST AREA DURING THIS TIME PERIOD. TEMPERATURES WILL WARM QUICKLY ONCE THE FRONT MOVES TO THE NORTH LATE TUESDAY OR TUESDAY EVENING WITH MINIMUMS TUESDAY NIGHT REMAINING VERY MILD. A COLD FRONT IS STILL SLATED TO MOVE INTO NORTHEAST OKLAHOMA BY LATE WEDNESDAY OR WEDNESDAY EVENING LIKELY ACCOMPANIED BY A SIGNIFICANT ROUND OF CONVECTION. THE LATEST DATA NOW SUGGESTS THAT THIS FRONT WILL AGAIN HANG UP NEAR THE RED RIVER THURSDAY BEFORE LIFTING BACK NORTH OF THE AREA BY LATE FRIDAY. THUS THE POTENTIAL FOR SIGNIFICANT RAINFALL WILL CONTINUE THROUGH FRIDAY. A BREAK IN THE WEATHER LOOKS TO TAKE PLACE FRIDAY NIGHT AND SATURDAY BEFORE ANOTHER COLD FRONT MOVES INTO THE AREA LATE SATURDAY NIGHT AND SUNDAY WITH YET ANOTHER ROUND OF SIGNIFICANT CONVECTION. DID NOT STRAY FAR FROM GUIDANCE TEMPERATURES OR POPS THE NEXT COUPLE DAYS. && .PRELIMINARY POINT TEMPS/POPS... TUL 66 53 69 56 / 80 60 60 50 FSM 66 55 66 57 / 80 70 60 40 MLC 66 55 64 59 / 70 70 60 50 BVO 67 50 70 52 / 70 50 50 40 FYV 64 52 66 53 / 80 60 40 30 BYV 64 51 66 53 / 70 60 30 20 MKO 66 54 66 57 / 80 60 60 50 MIO 67 50 69 53 / 70 40 30 20 F10 66 54 64 57 / 80 70 60 50 HHW 69 57 67 60 / 60 70 60 40 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...FLASH FLOOD WATCH UNTIL 1 PM MONDAY FOR OKZ049-OKZ053. AR...NONE. && SHORT TERM...21 LONG TERM....05 PLATE
Hazardous weather outlook, May 9, 10:21 PM CDT, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 1021 PM CDT SAT MAY 9 2009 ARZ001-002-010-011-019-020-029-OKZ049-053>076-101000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 1021 PM CDT SAT MAY 9 2009 THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TONIGHT. THUNDERSTORMS WITH DANGEROUS LIGHTNING. RISK...LIMITED. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...AFTER MIDNIGHT. DISCUSSION... SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS OVERNIGHT AS WARM AIR ALOFT OVERRUNS THE COOLER AIR AT THE SURFACE. THE BEST CHANCES FOR THUNDERSTORMS WILL BE ACROSS SOUTHEAST OKLAHOMA AND WEST-CENTRAL ARKANSAS WHERE THE ELEVATED INSTABILITIES WILL BE MORE FAVORABLE. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SUNDAY...THUNDERSTORM POTENTIAL. MONDAY...THUNDERSTORM POTENTIAL. TUESDAY...THUNDERSTORM POTENTIAL. WEDNESDAY...THUNDERSTORM POTENTIAL. THURSDAY...THUNDERSTORM POTENTIAL. FRIDAY...NO HAZARDS. EXTENDED DISCUSSION... THUNDERSTORM CHANCES WILL CONTINUE DAILY THROUGH MUCH OF NEXT WEEK. THESE CHANCES WILL BE DRIVEN BY FRONTAL BOUNDARIES PASSING THROUGH THE AREA...WITH BOTH HEAVY RAIN AND SEVERE WEATHER POTENTIAL OCCURRING WITH EACH ROUND OF THUNDERSTORMS. MANY LOCATIONS HAVE RECEIVED EXCESSIVE RAINFALL OVER THE PAST FEW WEEKS...WHICH WILL SUPPORT BOTH CONTINUED FLASH FLOOD AND RIVER FLOOD CONCERNS. EMERGENCY MANAGEMENT PLANNING STATEMENT... THE ACTIVE WEATHER PATTERN WILL CONTINUE AND RESPONSES TO BOTH FLASH FLOODING AND SEVERE WEATHER ARE POSSIBLE FOR MUCH OF THE UPCOMING WEEK. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL INFORMATION.
In the hours before
Local storm report, May 10, 1:57 AM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
157 AM CDT SUN MAY 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 AM HAIL ANTLERS 34.23N 95.62W
05/10/2009 E1.00 INCH PUSHMATAHA OK LAW ENFORCEMENT
&&
GEWThe office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 12:29 AM CDT | Severe Thunderstorm Warning | TSA | Choctaw | 31 min |
| May 10, 1:35 AM CDT | Severe Thunderstorm Warning | TSA | Choctaw, Pushmataha | 55 min |
| May 10, 4:15 AM CDT | Flash Flood Watch | TSA | Choctaw, Latimer, Pittsburg, Pushmataha | 48 hr |
| May 10, 10:00 AM CDT | Flash Flood Warning | TSA | Choctaw | 6 hr |
| May 10, 12:23 PM CDT | Areal Flood Advisory | TSA | Latimer, Pittsburg, Pushmataha | 2 hr |
| May 10, 4:02 PM CDT | Areal Flood Warning | TSA | Choctaw, Pushmataha | 4 hr |
Nearby
Flash Flood Warnings in Oklahoma, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.